Alert archive / Utah / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Grand Junction, CO

July 25, 2017San Juan County, Utah

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 25, 2017, 4:55 PM MDT for San Juan County, Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2017, 4:55 PM MDT (22:55 UTC)
Expired
Jul 25, 2017, 5:45 PM MDT
In force
50 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County San Juan County, UT

The radar

The Grand Junction radar (KGJX), 212 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:02 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 25, 3:02 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
302 PM MDT Tue Jul 25 2017

.SHORT TERM...(Tonight through Wednesday night)
Issued at 302 PM MDT Tue Jul 25 2017

PWAT is climatologically maxed out this afternoon across the
Utah/Colorado border. We had one batch of rain move north out of
the cwa by noon with some clearing across the SW in the wake of
this rainfall. This heating...and stronger winds aloft associated
with an organized wave moving northward across Central Utah is
creating conditions favorable for stronger storms. Small
hail...heavy rainfall and possibly some gusty winds will be
possible with these storms as they move northward out of Southeast
Utah into West Central and NW Colorado through the evening.
Widespread showers and storms will also continue over the
remainder of the region through the early morning hours this wave
moves through and forces the main moisture plume eastward. Do
expect a decent downturn in the precipitation by sunrise as
subsidence behind this wave kick. Some drier air will be advecting
in from the west on Wednesday but deeper moisture remains over
our southern mountains and when combined with a bit more
sunshine...showers and storms should become likely over the hills
by early afternoon. The eastern valleys should see some storms
drift in through the late afternoon...with drier air and less
focus limiting the storms in the western valleys. Temperatures
will bump up a bit on Wednesday with less cloud cover but still
remain slightly below normal.

.LONG TERM...(Thursday through Tuesday)
Issued at 302 PM MDT Tue Jul 25 2017

By Thursday the upper high will begin to migrate back to the West
as energy digs across eastern CONUS. This will reduce the
northward extent of the monsoonal plume but keep it located to the
south of our border.  We will keep afternoon storms in the
forecast but with a gradual downturn Thursday into Friday. The
models have changed due to a stronger trough located over the Left
Coast going into this late week period. Earlier trends had the
high reforming back over the Great Basin. However now this high
is centered back over our CWA by Saturday and suppressed a bit to
the south due to stronger westerly flow across the US/Canada
border. This seems to allow a bit more monsoonal moisture to seep
under the ridge and begin and upward trend to storms going into
the weekend and early next week. Expect seasonal temperatures
through the long term period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1101 AM MDT Tue Jul 25 2017

A pair of disturbances continued to generate showers and just a
few embedded thunderstorms in a broad swath stretching from Lake
Powell north-northeastward across east-central Utah and northwest
Colorado. As temperatures rise expect shower/thunderstorm activity
will spread across the remainder of eastern Utah and western
Colorado, initiating first over the higher terrain. The atmosphere
is just soupy with moisture according to morning sounding data so
chances are high that all TAF sites will experience showers from
time to time between 18Z through 04Z this evening. Showers and
thunderstorms will be capable of generating brief MVFR visibility
with CIGS falling below ILS breakpoints for some sites. Heavier
cells may produce brief IFR conditions as well. Showers and
thunderstorms will decrease, but not entirely diminish overnight.
Chances are reduced for additional activity during the
overnight/Wednesday morning period, but KRIL, KEGE, and KASE may
experience periods where CIGS are below ILS breakpoints.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ001>014-
     017>023.

UT...Flash Flood Watch until midnight MDT tonight for UTZ022>025-
     027>029.

&&

SHORT TERM...15
LONG TERM...15
AVIATION...NL
Hazardous weather outlook, Jul 25, 3:50 AM MDT, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
350 AM MDT Tue Jul 25 2017

COZ001>014-017>023-UTZ022>025-027>029-261000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
350 AM MDT Tue Jul 25 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms will once again develop during the afternoon hours
today. Heavy rainfall will be the main threat with any
thunderstorm, along with a few wind gusts over 30 mph. Flash
flooding is possible with any slower moving thunderstorm,
especially near dry riverbeds or smaller streams.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Slightly drier air will work into the region by midweek,
however the threat for showers and thunderstorms in the high
country will continue.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Jul 25, 2:01 PM MDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
201 PM MDT TUE JUL 25 2017

UTZ028-029-252045-
La Sal and Abajo Mountains UT-Canyonlands/Natural Bridges UT-
201 PM MDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN JUAN COUNTY
UNTIL 245 PM MDT...

At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Monticello, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Highway 211 near Newspaper Rock. La Sal and La Sal Junction.

This includes U.S. Highway 191 in Utah between mile markers 86 and
104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3796 10960 3811 10973 3837 10933 3814 10914
TIME...MOT...LOC 1957Z 234DEG 17KT 3808 10959

AS
Special weather statement, Jul 25, 2:48 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
248 PM MDT TUE JUL 25 2017

COZ006-011-017-252115-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
Central Gunnison and Uncompahgre River Basin CO-
248 PM MDT TUE JUL 25 2017

...SPECIAL WEATHER STATEMENT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 28
miles north of Nucla, or 29 miles south of Grand Junction, moving
northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of western Delta and
southwestern Mesa Counties.

This includes Colorado 141 between mile markers 135 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3854 10861 3868 10876 3897 10850 3877 10826
TIME...MOT...LOC 2047Z 227DEG 22KT 3867 10862

AS
Special weather statement, Jul 25, 2:50 PM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
250 PM MDT TUE JUL 25 2017

COZ019-021-022-252130-
Animas River Basin CO-Southwest San Juan Mountains CO-
Four Corners/Upper Dolores River CO-
250 PM MDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PLATA COUNTY
UNTIL 330 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Mancos, or 17 miles southwest of Durango, moving
east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Durango, Hesperus, Falfa, Hermosa, Trimble, Breen, Redmesa, Kline and
Marvel.

This includes the following highways...
 U.S. Highway 550 in Colorado between mile markers 10 and 31.
 U.S. Highway 160 in Colorado between mile markers 69 and 93.
 Colorado 140 between mile markers 6 and 23.
 Colorado 172 between mile markers 19 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3707 10819 3725 10829 3742 10785 3716 10773
TIME...MOT...LOC 2049Z 248DEG 17KT 3718 10815

MDA
Special weather statement, Jul 25, 3:22 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
322 PM MDT TUE JUL 25 2017

COZ006-009-011-017-252200-
Grand and Battlement Mesas CO-Uncompahgre Plateau/Dallas Divide CO-
Grand Valley CO-Central Gunnison and Uncompahgre River Basin CO-
322 PM MDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DELTA AND CENTRAL
MESA COUNTIES UNTIL 400 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Palisade, or 17 miles southeast of Grand Junction,
moving northeast at 35 mph.

Dime size hail, heavy rain and winds in excess of 40 mph will be
possible with this storm.

This storm will remain over mainly rural areas of west central Delta
and central Mesa Counties.

This includes the following highways...
 U.S. Highway 50 in Colorado between mile markers 44 and 56.
 Colorado 141 between mile markers 143 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3876 10839 3886 10855 3909 10827 3894 10805
TIME...MOT...LOC 2121Z 222DEG 28KT 3887 10840

MDA
Special weather statement, Jul 25, 3:22 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
322 PM MDT TUE JUL 25 2017

COZ008-010-013-252145-
Central Colorado River Basin CO-Flattops CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
322 PM MDT TUE JUL 25 2017

...SPECIAL WEATHER STATEMENT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glenwood Springs, moving northeast at 25 mph.

Half inch hail, heavy rainfall and winds in excess of 30 mph will be
possible with this storm.

Locations impacted include...
Glenwood Springs, Carbondale, Shoshone and Cattle Creek.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 116 and 132.
 Colorado 82 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3938 10726 3951 10740 3967 10716 3959 10697
TIME...MOT...LOC 2121Z 227DEG 22KT 3951 10724

AS
Special weather statement, Jul 25, 4:25 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
425 PM MDT TUE JUL 25 2017

UTZ022-029-252315-
Southeast Utah UT-Canyonlands/Natural Bridges UT-
425 PM MDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN JUAN COUNTY
UNTIL 515 PM MDT...

At 424 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Glen Canyon National Recreation Area to 11
miles southeast of Halls Crossing to 6 miles northeast of Monument
Valley Visitors Center. Movement was northeast at 30 mph.

Dime size hail, heavy rain and wind gusts up to 50 mph will be
possible with these storms.

Locations impacted include...
Mexican Hat, Fry Canyon, Tselakai Dezza, Halchita, Bluff and Glen
Canyon National Recreation Area.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 14 and 25.
 U.S. Highway 163 in Utah between mile markers 4 and 41.
 Utah 95 between mile markers 58 and 91.
 Utah 275 between mile markers 2 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 11009 3718 11036 3729 11024 3732 11014
      3720 11001 3722 10994 3724 10995 3733 11010
      3728 11051 3738 11069 3739 11062 3745 11062
      3745 11053 3762 11053 3767 11038 3781 11034
      3764 10999 3722 10947 3700 10992
TIME...MOT...LOC 2224Z 232DEG 24KT 3749 11076 3736 11050 3705 11002

MDA

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:06 PM MDTSpecial Weather StatementGJTLa Plata39 min
Jul 25, 12:08 PM MDTSpecial Weather StatementGJT37 min
Jul 25, 1:38 PM MDTSpecial Weather StatementGJTMontrose52 min
Jul 25, 2:01 PM MDTSpecial Weather StatementGJT44 min
Jul 25, 2:48 PM MDTSpecial Weather StatementGJTMesa27 min
Jul 25, 2:50 PM MDTSpecial Weather StatementGJTLa Plata40 min
Jul 25, 3:22 PM MDTSpecial Weather StatementGJTPitkin23 min
Jul 25, 5:55 PM MDTSpecial Weather StatementGJTPitkin35 min
Jul 24, 6:56 PM MDTAreal Flood AdvisoryGJTGrand, San Juan5 hr
Jul 24, 7:11 PM MDTFlash Flood WarningGJTSan Juan3 hr
Jul 24, 7:35 PM MDTAreal Flood AdvisoryGJTGrand7 hr
Jul 24, 8:43 PM MDTAreal Flood AdvisoryGJTGrand3 hr
Jul 24, 11:51 PM MDTAreal Flood AdvisoryGJTGrand, San Juan6 hr
Jul 25, 3:53 PM MDTAreal Flood AdvisoryGJTSan Juan4 hr
Jul 25, 4:25 PM MDTSpecial Weather StatementGJTSan Juan50 min
Jul 25, 5:37 PM MDTSevere Thunderstorm WarningGJTSan Juan23 min

Nearby

Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.